Aa
A
A
Close
Avatar universal
Levothyroxine 50 MCG - SIDE EFFECTS
Hi everyone -  I have just been recently prescribed levothyroxine 50 MCG.  I have been taking it for only two days now.  I feel druged, kinda drunk.... it's weird - 30 mins into taking the medicine, I feel really sleepy.  Is this normal?? Anyone have the same side effect or can tell me what to expect being on this pill??
Cancel
15 Answers
Page 1 of 1
Avatar universal
Hi,
I just started .075 mg synthroid last weekend, felt fine till mid week, then I started eating up a storm, started feeling nervous, anxious and sleepy tired, I take naps in the afternoon, afterwards I'm fine again.  So I have been feeling more sleepy then usual.  


The drugged up feeling, is probably from sleepiness, cause when I get sleepy, I get really spaced out, till after I take a nap.  

  

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My mom is taking this same med and dosage. About 2 hours after taking it, she is extremely dizzy, and experiences foggy/blurry vision. We thought it was the Blood Pressure meds she also takes. Her doctors, including, ENT, opthalmologist, internist, general practitioner, and cardiologist have put her through CAT scan, MRI, ear crystal tests and balancing, plus numerous other tests, all with negative results. We are now thinking perhaps this dizziness( which makes her totally non-functional) is being caused by the thryoid med. We are at a loss as to what to do, Currently are considering asking to have her switched to the natural one, called Armour. Would like any responses to this same issue. Thank you.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
In order for members to better assess the adequacy of your mom's testing and treatment, please post her thyroid related test results and their reference ranges shown on the lab report.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
After my RAI I was put on first thyroxin, then levoxyl, had horrible side effects, I had leg twitching, my left leg would be cold, and the right warm, my feet would become really hot, even though my room was cold, I had weird feeling when I"d go into a room like I was looking at it through a glass mirror like it wasn't real, very strange feeling. I got off it and changed to Armour which has been a life safer, but at first when I got on it, I would take it all in the morning which at that time was making me feel hyper, and then at around 5pm I would be so tired, so i was advised to devide it during the day, and now I feel great.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thank you for the reply. My mom is staying here with me out of state from her home for a little while and I don't have the numbers you are asking for. I do
know that doctors always tell her that things are within range. Also know different labs have different ranges. I will try and get her info and post again. I know someone who takes Armour and it has been wonderful for her, after years of synthroid not controlling thyroid appropriately for her.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thank you for your reply. Your anlogy of the mirror is very clear to me, after hearing Mom talk about how things look to her. I am getting more inclined to seek the Armour route. any other info or comments you may have are more than welcome
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
One of the things that can happen when taking T4 meds is that the body does not adequately convert the T4 to T3.  Since Free T3 largely regulates metabolism and many other body functions, it is very important to know its level. Scientific studies have shown that Free T3 correlated best with hypo symptoms, while Free T4 and TSH did not correlate at all.  

Many members say that symptom relief required Free T3 in the upper third of its range, and Free T4 around the middle of its range.  If you mom is not converting adequately, and her Free T3 is in the lower half of the range, then switching to Armour, or NatureThroid, or adding some T3 med,  as necessary to relieve symptoms would be the best thing for her.  

Since hypo patients are also frequently too low in the ranges for Vitamin D, B12, and ferritin, she should also be tested for those.  When additional test results are available, please post them, along with reference ranges, and members will be glad to help interpret and advise further.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I have been taking it for 3-4 was now. I feel NOTHING different.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
You won't.  It takes initial dose 4-6 weeks to reach its potential in your blood.  At the end of that time, you should have labs drawn and re-evaluate symptoms.  A dose adjustment is likely.  Starting meds and finding the right dose is a process that takes weeks to months.  It's not like taking an antibiotic, where you feel better in 24 hours or so.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I take mine (same amt) before bed and just make sure I don't take any calcium at least a half hour before. I am fine when I get up, not dizzy.  I think I need more but he won't change anything because my TSH is within the limits.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
your doctor is clueless about adequate treatment of hypothyroidism and will keep you ill.  When already taking thyroid med, TSH is a useless test.  The majority of hypo patients find that when taking thyroid meds adequate to relieve hypo symptoms, their TSH is suppressed below range.  That does not mean the patient is hyper, unless there are accompanying hyper symptoms due to excessive levels of Free T4 and Free T3.  I doubt that this info would affect your doctor's thinking, but you might find it interesting.  

C Meier, P Trittiback, M Fuflielmetti, J Staub, B Muller. Serum Thyroid Stimulating Hormone in Assessment of Severity of Tissue Hypothyroidism in Patients with Overt Primary Thyroid Failure: Cross Sectional Survey BMJ. 2003 Feb 8; 326(7384): 311-312 “We found no correlations between the different parameters of target tissues and serum TSH. Our findings are in accordance with a cross sectional study showing only a modest correlation between TSH and the percentage of positive hypothyroid symptoms and data showing discordant responses between the pituitary and peripheral target tissues in patient treated with L-triiodothyronine. We assume that secretion of TSH is driven by maximal stimulation with no further increase occurring with greater severity of hypothyroidism. Therefore, the biological effects of thyroid hormones at the peripheral tissues - and not TSH concentrations - reflect the clinical severity of hypothyroidism.”

So trying to medicate a hypo patient by TSH level is a lost cause.  A good thyroid doctor will treat a hypothyroid patient clinically by testing and adjusting Free T4 and Free T3 as needed to relieve symptoms, without being constrained by resultant TSH levels.  Symptom relief should be all important, not just test results.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
649848 tn?1474485941
gimel has given good information and I can only add that you should not take calcium, and other minerals, within 4 hours of taking thyroid hormone medication, as calcium blocks absorption of thyroid medication.  

If you're taking your thyroid medication at bedtime, you should take your calcium earlier in the day, but at least no later than 4 hours prior to your thyroid med.  

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I also just got put on 50 mcg. I. Worried to take cause everyone is saying all this negative side effects about it. My tsh level was 6.5. Dr. Said he needs it to be a 8.0. To be in normal range. Someone please help
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
If you are getting sleepy feeling after taking it its probably showing increased reverse T3 reducing your existing T3. Its a normal reaction which is seen when start levothyroxine. Anyway make sure your vitamin D, B12 levels all optimal. If this sleepy feeling is continuing then ask your doctor to prescribe desiccated thyroid pill which is combination of both T4 and T3 which makes less sleepy. Also its best to take levo before going to sleep especially if its making sleepy. Taking levo on mornings as doctors say its risky for such people as it makes sleepy and unfocused during day.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
649848 tn?1474485941
The "side effects" of levothyroxine are, typically, those of hyperthyroidism (over medication).  I think you misunderstood your doctor... TSH needs to be lower than your current 6.5, not higher and taking the medication will lower TSH not raise it.

Is TSH all that was tested?  If so, you need to ask your doctor to test Free T3 and Free T4, which are the actual thyroid hormones, whereas TSH is a pituitary hormone.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources